What causes persistent diahorrea despite taking Metronidazole and Ciprofloxacin?
User rating for this question
My husband has has had diahorrea on and off for three months. He has lost 10kg(and he is not an overweight person) There is no pain, he feels tired and sometimes isn't hungry. Blood and stool tests, for diabetes, lactose intolerance, accult blood are all negative. Tests for guardia were negative. He was prescribed Metronedazole in Sept 2012 and these worked, the bowel movements returned to normal and he regained some weight. In Dec he again had severe diahorrea and this has persisted despite again taking Metronidazole and Ciprofloxacin.He is awaiting a colonoscopy. Do you have any suggestions as to the problem? Thanks XXXX Oops, I meant to say a family history of high cholesterol.!! He has again lost weight and continues to do so. He is now having one or two very loose bowel motions daily...Thanks
Posted Sat, 1 Feb 2014 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer: Was a diagnosis mad previously? Colonoscopy must! Detailed Answer: Hello Niki and welcome. Thank you for writing to us. I have gone through your husband's history with diligence and would like to point out that a response experienced to the administration of metronidazole proves that there could be some infection or infection-causing organism that is causing the presentation your husband is experiencing. But if there was an infection it should have been detected on a stool analysis. But the use of both metronidazole and ciprofloxacin ineffectively indicates that you may have developed a resistance to these particular antibiotics or even others, this is not a good sign as it will make treatment more complicated. A colonoscopy is undoubtedly the next best step and in my opinion should have been conducted much earlier to look into the cause and accurately diagnose it. What I also don't understand is, the reason why antibiotics were introduced in the first place? What made your doctor suspect the requirement of antibiotics in your treatment regimen if your stool analysis was normal? I am sure he/she was aware of some cause or sign that indicated a possible infection. If so, I would like to know what his/her diagnosis was? Do not initiate any antibiotics right now, without establishing a diagnosis first. As the use of inadequate antibiotics will only cause a resistance to develop, making treatment more difficult. Request for a colonoscopy and a stool culture examination at the earliest. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Follow-up: What causes persistent diahorrea despite taking Metronidazole and Ciprofloxacin? 37 minutes later
Thanks for your reply. The antibiotics were first prescribed in Sept 2012 because although the test for Guardia was negative, our Dr considered that guardia was difficuilt to detect so a course of antibiotics was likely to be beneficial. As there was an immediate improvement in my husbands health we assumed that the diagnosis was correct. He was then symptom free for approx two months It was only in mid Dec when the problems reoccurred that we began to realise things weren't as they should be. A referral was sent for an urgent colonoscopy in late Dec 2012, and we are expecting to have an appointment asap. We have researched this as thoroughly as possible and have two close friends who are XXXXXXX nurses but none of the symptoms seem to fit the various bowel disorders. Hopefully the colonoscopy will give us some clarification but in the meantime we are trying all avenues for answers. Many thanks for your help...Niki
Answered by Dr. Shoaib Khan 17 minutes later
Brief Answer: We need to elaborately evaluate to find the cause Detailed Answer: Hello Niki and thank you so much for that information. Yes, it is true that Guardia is difficult to detect, and so are all other parasite infections, which result in a normal stool test almost every time it is conducted. You have mentioned a referral for a colonoscopy being sent in Dec 2012? I am assuming this was DEC 2013. Well if that is true then a colonoscopy should be conducted by an experienced doctor in order to look carefully for parasite infection, intestinal abnormalities like diverticulosis, polyps, etc; intestinal diseases like inflammatory bowel disease, irritable bowel syndrome, etc. Another point worth taking note of is that if the Guardia or any other parasite infection was first suspected in Sep 2013, then it should show up on a stool analysis conducted now, as it would be in a more progressed stage by now. So a repeat stool analysis may be considered. Also keeping our possibilities open, we should consider the possibility of two conditions being present. It has happened with a few patients who have shown an initial response to antibiotics and recovered but returned with similar symptoms and have not responded to antibiotics the second time. The explanation found was that the first time around the parasite infection was treated with the help of antibiotics/anti-helmenthics and recovery was seen, but the second time around symptoms were due to a second condition, which would not respond to antibiotics. And so when a colonoscopy and biopsy was conducted, we found that the current cause was different and on treating that condition the patient recovered. So a colonoscopy is mandatory right now. I hope this information helps you Niki. Please do keep me informed and always request for a diagnosis as treatment should never be blind. Best wishes.
Follow-up: What causes persistent diahorrea despite taking Metronidazole and Ciprofloxacin? 11 minutes later
Thanks Dr, and yes, it was Dec 2013 !!! We hadn't considered the possibility of two different problems, so thanks for that. As you say the colonoscopy should hopefully reveal exactly what the problem is. It is Sunday night here so I will pursue the situation tomorrow with the specialist. Cheers Niki
Answered by Dr. Shoaib Khan 14 minutes later
Brief Answer: Hoping for the best Detailed Answer: Hi Niki. Yes the colonoscopy should really help, but please make sure it is conducted by an experienced person. The possibility of two conditions is an assumption Niki, as I have seen in my experience, but is not necessary this is the case with your husband. Looking forward to hearing some good news from you soon. My best wishes and prayers to both you and your husband. God bless.
People also viewed
- 8 year old has terrible nightmares
- What the nicip plus is taken for
- Reverse levaquin side effects
- Lidocaine liquid side effects
- Taking metronidazole tablets and bleeding
- Remedy for loose motions despite taking metronidazole
- Lifevantage protandim side effects
- Waking from nightmares with upset stomach
- Tips for taking metronidazole
- My 9 years old son vomit a night only
- Lactase supplements side effects
- Steps which overcome nightfall
- What causes dark coloured urine after taking metronidazole
- What causes persistent diahorrea despite taking metronidazole and ciprofloxacin
- Lemsip max side effects